Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2001, 4:19 PM MDT for Las Animas County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 4:19 PM MDT (22:19 UTC)
- Expired
- May 28, 2001, 5:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 157 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:10 PM MDT | Hail 1 | Trinidad, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3127 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
583 WUUS55 KPUB 282222 SVRPUB COC071-282315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 419 PM MDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 515 PM MDT * AT 419 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF TRINIDAD...OR ABOUT 13 MILES WEST OF RATON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... COKEDALE AROUND 445 PM MDT TRINIDAD AROUND 500 PM MDT AT 345 PM QUARTER SIZE HAIL WAS REPORTED WEST OF RATON IN EXTREME NORTHERN NEW MEXICO. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. & LAT...LON 3694 10483 3682 10468 3704 10393 3762 10440
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:14 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 28, 2:14 PM MDT, 2 hours 5 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 214 PM MDT MON MAY 28 2001 MAIN CONCERN IS THE POSSIBILITY OF SEVERE WEATHER THIS EVENING...AND THEN PRECIP CHANCES FOR THE REST OF THE FORECAST PERIOD. WEAK SHORTWAVE COMING OUT OF NM SHOULD HELP TO ENHANCE CONVECTION THIS EVENING. CLOUD COVER THIS MORNING AND EARLY AFTERNOON IN MANY AREAS HAS CAUSED A SLOW WARMUP. CAPES ARE NOT AS IMPRESSIVE TODAY AS THEY WERE YESTERDAY...WITH LESS THAN 1500 J/KG...AND THE LIS ARE -2. THERE STILL IS A SLIGHT CHANCE FOR A COUPLE SEVERE STORMS THIS AFTERNOON AND EVENING IN THE SOUTHEAST PLAINS. SPC HAS TAKEN THE MDT RISK OUT OF SE CO...BUT LEFT THE AREA IN A SLGT RISK. THERE SHOWERS AND THUNDERSTORM ACTIVITY COULD CONTINUE UNTIL LATE NIGHT OVER THE FAR EASTERN PLAINS...BUT WILL MOSTLY BE IN THE EVENING. OVERNIGHT THE UPPER TROUGH WILL LIE FROM CO SOUTHWEST TO SE AZ/SW NM...WITH THE STRONGER DYNAMICS STAYING SOUTH OF THE AREA. GOOD LOW LEVEL MOISTURE OVER THE EASTERN PLAINS TONIGHT AND WILL KEEP SKIES MOSTLY CLOUDY. THE MOISTURE OVER WESTERN PORTIONS OF THE FORECAST AREA WILL BE LESS TONIGHT AND WILL GO WITH PARTLY CLOUDY SKIES. CLOUD COVER IN THE EAST SHOULD KEEP OVERNIGHT LOWS MILD. ON TUESDAY UPPER TROUGH WILL STILL BE OVER CO. THERE WILL STILL BE ENOUGH MOISTURE OVER EASTERN AREAS FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS. THE WESTERN AREA WILL BE A LITTLE DRIER AND SHOULD SEE ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING. TEMPS ON TUESDAY WILL BE NEAR SEASONAL...ETA INDICATES A LITTLE COOLER THAN TODAY...MAINLY OVER THE EASTERN PLAINS. TUESDAY NIGHT THE TROUGH MOVES EAST OF THE STATE AND BEHIND THE TROUGH OVER THE EASTERN CO PLAINS...THERE WILL BE A NORTHERLY SURGE. DURING THE DAY WEDNESDAY...AN UPPER RIDGE BEGINS BUILDING OVER THE WESTERN U.S....WITH NW FLOW OVER CO. THE ATMOSPHERE SHOULD BE A LITTLE DRIER...BUT A WEAK SHORTWAVE IS FORECAST TO MOVE OVER THE AREA DURING THE AFTERNOON AND EVENING TO HELP INITIATE CONVECTION. WILL STILL GO WITH A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH CENTRAL CO. WITH THE NORTHERLY SURGE TUES NIGHT...TEMPS ON WED OVER THE SOME OF THE EASTERN PLAINS WILL PROBABLY BE A LITTLE COOLER. WED NIGHT THE SHORTWAVE MOVES OUT OF THE AREA AND MOST SHOWERS AND THUNDERSTORMS SHOULD END AFTER THE EVENING HOURS. THE UPPER RIDGE WILL BE CENTERED OVER ABOUT SRN NV. EXTENDED (THU-MON): THE UPPER RIDGE WILL BE THE MAIN WEATHER FEATURE AFFECTING THE FORECAST AREA INTO SATURDAY...WITH TEMPS WARMING. ON THURSDAY A LITTLE MOISTURE AND SOME UPSLOPE OVER THE EASTERN PLAINS COULD STILL MEAN A SLIGHT CHANCE FOR SOME AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS...BUT THEN THE WEATHER SHOULD BE DRY. ON SATURDAY A STRONG UPPER LOW WILL MOVE TO THE WA AND SRN BC COAST WHICH WILL PUSH THE RIDGE AXIS EAST OF COLORADO. THIS UPPER LOW THEN DROPS SOUTH INTO EASTERN OR BY LATE IN THE DAY MONDAY. THIS BRINGS CO A STRONGER SW FLOW...AND IT STILL LOOKS RELATIVELY DRY. .PUB...NONE.
In the hours before
Special weather statement, May 28, 11:46 AM MDT, 4 hours 33 minutes before
COZ058>081-281900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT MON MAY 28 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS... A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE OVER BACA...PROWERS...KIOWA...BENT...AND EASTERN LAS ANIMAS COUNTIES. BUT THE REMAINDER OF THE SOUTHEAST COLORADO PLAINS... INCLUDING THE PIKES PEAK REGION...MAY ALSO SEE A FEW SEVERE STORMS. THE MOST LIKELY KINDS OF SEVERE WEATHER TO OCCUR WOULD BE LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLY SOME ISOLATED TORNADIC ACTIVITY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO THIS AFTERNOON...AND COMBINED WITH THE ABUNDANT LOW LEVEL MOISTURE...AND SUFFICIENT WIND SHEAR...COULD PRODUCE A FEW ROTATING SUPERCELL THUNDERSTORMS. IF YOU ARE PLANNING OUTDOOR ACTIVITIES IN SOUTHEAST COLORADO THIS AFTERNOON OR EVENING...YOU SHOULD TAKE ALONG A NOAA WEATHER RADIO TO ENSURE THAT YOU GET THE LATEST WEATHER INFORMATION...INCLUDING WATCHES AND WARNINGS IF ANY ARE ISSUED.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 91 min |
| May 28, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.